MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H04
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while advancing the smart coil through a non-penumbra microcatheter, the smart coil became stuck in the middle of the microcatheter; therefore, it was removed.Upon removal, it was noticed that the pusher assembly of the smart coil was kinked.The procedure was completed using another smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was damaged but intact on the proximal end of the pusher assembly and the pull tube was slightly retracted.The pusher assembly was kinked approximately 138.0, 139.0 and 140.0 cm from the proximal end.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was detached from the pusher assembly.The embolization coil was undamaged.Conclusions: evaluation of the returned smart coil confirmed pusher assembly kink.Further evaluation revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement and damage such as pusher assembly kinks may occur.Further evaluation revealed the pet lock was damaged on the proximal end of the pusher assembly, the pull tube was slightly retracted, and the embolization coil was detached from the pusher assembly.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9454013
Report Number3005168196-2019-02293
Device Sequence Number2089990
Product Code HCG
UDI-Device Identifier00814548015248
UDI-Public00814548015248
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/21/2023
Device Catalogue Number400SMTXSFT1H04
Device Lot NumberF83604
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/14/2019
Supplement Date Received by Manufacturer01/08/2020
Initial Report FDA Received Date12/11/2019
Supplement Report FDA Received Date01/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Date Report Sent to FDA01/01/2005